Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 8, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 22, 2024, 6:28 PM EDT for Jefferson County, Lewis County, New York. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2024, 6:28 PM EDT (22:28 UTC)
- Expired
- May 22, 2024, 7:06 PM EDT
- In force
- 38 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 31 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:31 PM EDT | TSTM WND DMG | 3 Ne Glenfield, NY | Trees and wires down on Whitetail Dr. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WUUS51 KBUF 222228
SVRBUF
NYC045-049-222330-
/O.NEW.KBUF.SV.W.0008.240522T2228Z-240522T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
628 PM EDT Wed May 22 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
East central Jefferson County in central New York...
Eastern Lewis County in central New York...
* Until 730 PM EDT.
* At 628 PM EDT, severe thunderstorms were located along a line
extending from near West Carthage to near Forestport, moving east
at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Carthage, Lowville, Whetstone Gulf State Park, Denmark, New Bremen,
Watson, Martinsburg, Lyonsdale, Greig, and Port Leyden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 7536 4395 7563 4417 7534 4410 7517
4363 7511 4361 7511
TIME...MOT...LOC 2228Z 259DEG 29KT 4393 7556 4348 7526
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EAJ2 follow-up statements
685
WWUS51 KBUF 222250
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
650 PM EDT Wed May 22 2024
NYC045-222259-
/O.CAN.KBUF.SV.W.0008.000000T0000Z-240522T2330Z/
Jefferson NY-
650 PM EDT Wed May 22 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4355 7524 4368 7530 4374 7539 4401 7541
4411 7542 4417 7534 4410 7517 4363 7511
4361 7511
TIME...MOT...LOC 2249Z 218DEG 34KT 4417 7531 4366 7517
$$
NYC049-222330-
/O.CON.KBUF.SV.W.0008.000000T0000Z-240522T2330Z/
Lewis NY-
650 PM EDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN LEWIS COUNTY...
At 649 PM EDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Fowler to near McKeever, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Harrisville, Croghan, Belfort, Soft Maple Reservoir, Lake Bonaparte,
Kirschnerville, Indian River, Brantingham, and Sperryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 7524 4368 7530 4374 7539 4401 7541
4411 7542 4417 7534 4410 7517 4363 7511
4361 7511
TIME...MOT...LOC 2249Z 218DEG 34KT 4417 7531 4366 7517
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP874
WWUS51 KBUF 222306
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
706 PM EDT Wed May 22 2024
NYC049-222315-
/O.CAN.KBUF.SV.W.0008.000000T0000Z-240522T2330Z/
Lewis NY-
706 PM EDT Wed May 22 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEWIS COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4355 7524 4368 7530 4374 7539 4401 7541
4411 7542 4417 7534 4410 7517 4363 7511
4361 7511
TIME...MOT...LOC 2300Z 259DEG 29KT 4419 7518 4368 7504
$$
EAJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:12 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 22, 5:12 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 512 PM EDT Wed May 22 2024 .SYNOPSIS... A cold front will cross the area tonight with periods of showers and thunderstorms. Some of these storms through this evening may be strong to severe with strong gusty winds, hail and heavy rain. Cooler more comfortable weather can be expected Thursday into the first part of the Memorial Day weekend. && .NEAR TERM /THROUGH THURSDAY/... The main area of convection is moving into an unstable air mass with SBCAPES 2000 J/Kg. This is in the Eastern Lake Ontario region where the greatest risk for severe weather from this event remains. Wind shear there is modest, but storms have been able produce damaging winds and hail with these threats continuing. Heavy rain is also possible. Second round of convection will move into the region along the approaching main surface cold front late this evening and overnight. The expectation is that with waning instability this round of convection should be less organized, but can't completely rule out some isolated severe weather since there will actually be more wind shear when this round moves through. Showers and thunderstorms will gradually exit to our east overnight with some showers linger into the first half of the Thursday morning, mainly for areas east of Lake Ontario. Clouds will decrease from northwest to southeast as drier air moves into the region behind the departing cold front. A cooler, but still above normal day on Thursday with afternoon highs mainly in the upper 60s to upper 70s from the higher terrain to the lower elevations respectively. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Quiet weather expected Thursday night as a ridge approaches with the region remaining in between synoptic systems on the north and southeast sides. Lows on Thursday night will dip down to the low to mid 50s across the entire area. Dry conditions continue Friday as the ridge axis continue to slowly build over the region. Temperatures will range from near 70 over the higher terrain east of Lake Ontario to the upper 70s and lower 80s for the lower elevations south of Lake Ontario. Friday night, the ridge will continue to slowly approach and cross the region. Behind the passing ridge, a warm front approaching from the Ohio Valley will start to increase the potential for showers during the second half of the night. There is some timing uncertainty among guidance with the speed of the ridge crossing the region. Some models have the ridge moving through slower and showers not moving in until later in the day on Saturday, while other forecast guidance is a bit quicker with the showers moving into western New York a few hours before daybreak. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... There will be a pattern shift into next week as an upper level trough deepens across the eastern Great Lakes region. This will bring a period of unsettled weather including the chance for showers and thunderstorms and cooler weather towards mid-week. Surface high pressure will lead to dry weather across the forecast area Sunday. A warm front will approach the region Sunday night and showers with the chance for thunderstorms will move into the region. An area of low pressure is forecast to track northwest of the forecast area Monday through Monday night. The best chance for rain will be Monday through Monday night as a cold front moves across the region. There is a risk of a few strong storms Monday, however confidence is low due to high uncertainty in evolution of this system. Confidence is higher that cooler air will move into the region for Tuesday and Wednesday. It will feel much cooler due to the recent warm stretch, however temperatures will be only a few degrees below normal. There is a chance for showers and thunderstorms Tuesday and Wednesday due to an upper low nearby. The best chance will be in the afternoon through early evening. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... A pre-frontal trough will move through the region through early this evening keeping the likelihood for showers and thunderstorms. Some of the storms east of Lake Ontario may be strong to severe producing strong gusty winds, hail, and very heavy rain. A second round will move through Western NY this evening. There's a small risk some of these will be strong, but in general these will be weaker since there is less instability when the front moves through. Outlook... Thursday and Friday...Mainly VFR. Saturday...VFR/MVFR with a chance of showers and thunderstorms. Sunday and Monday...Mainly VFR. && .MARINE... Modest south to southwest winds continue into this evening but conditions will likely remain below small craft levels. That said...a cold front will approach from the west with showers and thunderstorms blossoming through this evening. Some of the stronger storms will have the potential to produce strong gusty winds and hail across eastern Lake Ontario. With the frontal passage tonight showers and storms will diminish from west to east. After that...surface high pressure will build into the region for Thursday providing light winds and minimal wave action as we head towards the Memorial day weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/TMA NEAR TERM...AR/Apffel/SW/TMA SHORT TERM...SW/TMA LONG TERM...HSK AVIATION...AR/TMA MARINE...AR/TMA
Hazardous weather outlook, May 22, 5:03 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 503 PM EDT Wed May 22 2024 LOZ044-045-064-065-NYZ005>008-232115- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Northern Cayuga-Oswego-Jefferson-Lewis- 503 PM EDT Wed May 22 2024 ...SEVERE THUNDERSTORM WATCH 288 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Ontario and central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-043-062-063-NYZ001>004-010>014-019>021-085- 232115- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay-Niagara- Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 503 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and western New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-232115- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 503 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, May 22, 4:28 PM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Buffalo NY
428 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Tstm Wnd Dmg 3 NNE Phelps 42.99N 77.05W
05/22/2024 Ontario NY 911 Call Center
Tree down on Cedar Swamp Road blocking both
lanes.
&&Special weather statement, May 22, 4:52 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
452 PM EDT Wed May 22 2024
NYZ007-008-222115-
Jefferson NY-Lewis NY-
452 PM EDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JEFFERSON AND
CENTRAL LEWIS COUNTIES THROUGH 515 PM EDT...
At 452 PM EDT, trained weather spotters reported a cluster of strong
thunderstorms 9 miles west of Whetstone Gulf State Park, or 22 miles
southeast of Watertown, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carthage, Lowville, West Carthage, Barnes Corners, Whetstone Gulf
State Park, Denmark, New Bremen, Watson, Martinsburg, Copenhagen,
Croghan, Castorland, Bellwood, Rector, Beaver Falls, and Sperryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4358 7562 4367 7577 4369 7578 4369 7581
4374 7590 4404 7559 4379 7522
TIME...MOT...LOC 2052Z 224DEG 27KT 4370 7567
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PPLocal storm report, May 22, 5:17 PM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
517 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Flood Hamburg 42.72N 78.83W
05/22/2024 Erie NY Broadcast Media
About 1 foot of water covering intersection.
&&Local storm report, May 22, 5:32 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
532 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Marine Tstm Wind 1 NW Oswego 43.47N 76.51W
05/22/2024 M59 MPH LOZ044 NY Buoy
&&Special weather statement, May 22, 5:59 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
559 PM EDT Wed May 22 2024
NYZ008-222230-
Lewis NY-
559 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LEWIS COUNTY
THROUGH 630 PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of McKeever, or 10 miles northeast of Boonville, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lyonsdale, Greig, Port Leyden, Lyons Falls, and Brantingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4353 7530 4366 7538 4395 7516 4361 7511
TIME...MOT...LOC 2159Z 236DEG 32KT 4362 7525
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EAJLocal storm report, May 22, 6:07 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
607 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Tstm Wnd Dmg 1 S Mexico 43.45N 76.23W
05/22/2024 Oswego NY Law Enforcement
Trees and wires down on Pumphouse Rd.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:37 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 53 min |
| May 22, 12:40 PM EDT | Special Marine Warning | BUF | 65 min | |
| May 22, 1:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| May 22, 1:56 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans, Wyoming | 64 min |
| May 22, 2:34 PM EDT | Special Marine Warning | BUF | 56 min | |
| May 22, 3:13 PM EDT | Areal Flood Warning | BUF | Erie | 4 hr |
| May 22, 3:19 PM EDT | Special Weather Statement | BUF | Ontario | 41 min |
| May 22, 3:24 PM EDT | Special Marine Warning | BUF | 66 min | |
| May 22, 3:56 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Monroe, Ontario, Oswego, Wayne | 64 min |
| May 22, 4:08 PM EDT | Special Marine Warning | BUF | 48 min | |
| May 22, 4:51 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 54 min |
| May 22, 4:52 PM EDT | Special Weather Statement | BUF | Lewis | 23 min |
| May 22, 4:56 PM EDT | Special Marine Warning | BUF | 50 min | |
| May 22, 5:40 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 65 min |
| May 22, 5:59 PM EDT | Special Weather Statement | BUF | Lewis | 31 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.